medicines available to help focus, memory, concentration, attention, energy
Hello: I have a TBI. Two of my most severe symptoms are fatigue and cognitive difficulties with focus, concentration, attention, and memory. I also had breast cancer and am taking tamoxifin (tamoxifen). Are there any effective medicines to help these cognitive difficulties that do not interfere with the effectiveness of tamoxifin (tamoxifen). I was taking Wellbutrin, but was told that it decreases the effectiveness of Tamoxifin (tamoxifen) because they use the same enzyme for metabolization. So, I can't take it any more. I tried ritalin, but it made me feel like a Mexican jumping bean. Amphetamine-based medicines do not agree with me. I took Provigil, but I am not sure it made any difference. I am taking Aricept. I don't know how much that really helps either. I am also diagnosed with depression and post traumatic stress disorder. Thank you.
This is my first time looking at a forum on TBI as i also suffered one when I was 10 years old (I'm 23 now). And all the symptoms you have described, hit the hammer on the head of a nail. I've been looking for a support group and this kind of looks like a place I might be able to get that. For me, adderall (adderrall) has been the only one that has caused wonders for me. The "feeling like you're on crack" feeling either means you're on way too high of a dose (I was at one point, 75mg a day, which is completely rediculous). I'm not down to a 20mg Adderal XR in the morning and all of those jittery feelings went away after about 2-3 weeks and I have noticed a HUGE improvement in not so much memory, but concentration and fatigue. It has taken me 6 years to finally get me on a dose to work without causing significent side effects. I hope you have a great neuropsychologist and psyciatrist that work together in helping you, because ever since I have found those 2 that work together, I've been treated at a much different level!!! Wellbutrin was worthless to me in my case. Concerta cause too many mood-swings. I will never touch ritalin again, I took it 3 times and I had horrible side effects of "being pissed off at the world". I also take prozac to help with the side effects of adderall (adderrall), and ever since taking the prozac I've noticed a difference in my side effects. Work with your doc. A lot of them like to start you on really high doses when you may not need it. Ask your doctor if you can start on 10mg of adderall (adderrall), or even 5mg, and as your tollerance slowly builds you could increase it, or if you're happy with the 10mg you can stay there. Just a thought! As for cognitive difficulties, I don't know if any medicines for it. I was in a brain-injury rehab for 6 months and what helped my cognitive skills was doing simple tasks as my counselor laying a orange on the table and for an hour I had to describe that orange in as many ways as I possibly could to a person who has never seen an orange, never heard of an orange. After doing excercises like this for a month or 2, I greatly noticed my cognitive functions improving. (this was only 1-2 sessions per week, so it wasn't an every-day excersie) and it was always something different. You need to find a PHD psychologist... perferrably affiliated with a university. I'm sorry I can't offer anymore advise than that, it will be extremely stressful the first time you sit down and do these exercises. In fact the first time I did I got so mad I just said screw it and walked on on the session. And it wasn't the counselor making me feel bad, but it pushes your cognitive skills in a way you haven't done before. It's like working out, the first time you go to a gym, you physically hurt for a few days from being soar, but the more and more you do it, it gets easier and easier. Same concept. You need to excercise that frontal lobe. And you must find a PHD who isn't going to look at you like you're stupid for not being able to do it... you need someone who in the beginning will help you trigger different ways of describing things. It's more out-of-the box thinking. It's very interesting stuff, but I noticed a huge improvement! Although I haven't tried any excercises in the last month or so and I do notice my cognitive skills slipping, so this might be something you have to do for a long time.
And this may help you, but the other week my psychiatrist described why I have fatigue in lehman's terms. People with TBI have to mentally work harder to focus and concentrate than the average joe. Therefor the amount of energy we have used in an 8-hour job is equivelent to someone without a head injury for them working a 12-16 hour job. That helped me, I hope it helps you in understanding some of these things. If you have any other questions please feel free to ask for my email and we can chat more.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.